Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Piriformis syndrome, sciatica, no back pain, arthritis, gaining weight, done physiotherapy, taken Amitryptylene. Do I really need this medicine?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9091 Questions
I have suffered with piriformis syndrome for several months, which has now went into sciatica. The pain is awful. I have had 2 physio treatments. I have no back pain. They say my spine and discs are fine, but sacroilliac join and pelvis were out, and the imbalance was causing chronic sciatica in hip and back of knee. I have had pelvis straightened with physio, but it moves out within the day and the buttock pain and sciatica just comes back. I'm unable to stand walk for more than 5 minutes and have went from being super active to having next to no exercise. Have put on a stone due to inactivity, which is bad as I have arthritis in knees and need to keep weight down. Unfortunately I am no longer able to stand and do my work as a therapist, and need to beat this problem.
I am on no other medications.
dr gave me co-codomol which hasn't helped, and suggested I try amitriptylene 10mg to help reduce nerve pain. I've taken this for one week with no benefit so far. She didn't want to increase the dose unless absolutley neccessary. I'm worried as I have read about the amount of people who have put on weight with this drug, and cant afford to put on any more weight. Common answers to counteract this is to walk more, but I am unable to walk for more than a few minutes and the sciatica sets in. Dont know where to turn, or what to do next.
Do I really need to take amitryptylene?, and will this sciatic misery go away in time. I just want to be able to walk and exercise again!
Any advice appreciated. thank you.
Posted Wed, 23 May 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 7 hours later
Thanks for posting your query.
I can understand your concern.
For the pain you are having, a watchful waiting is needed. Most of the times, the pain gradually improves over 10-12 weeks time.
Taking amitryptyline is not a necessity. There are other options like local steroid injections, gabapentine and pregabalin which can help you in case the pain is persistent.
Right now you can start taking methylcobalamin supplements daily for at least 3 months. This will help in improving the neural symptoms.
Meanwhile continue with the physiotherapy as much as possible.
In case the pain is still persistent, then attending a pain clinic will be helpful.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Piriformis syndrome, sciatica, no back pain, arthritis, gaining weight, done physiotherapy, taken Amitryptylene. Do I really need this medicine? 8 hours later
Thank you Dr for your advice. what strength of b12 do you recommend?
some internet sites say that b12 will encourage weight gain, and others say that it will not. what is right? I will definately start taking this soon.
Regarding other nerve pain medications, do the others you mentioned have a history of encouraging weight gain also? as I really cannot afford to gain weight.
are those medications better than asking my dr for a muscle relaxant perhaps?
I forgot to mention that I am also on voltarol tabs 50 mg...they dont seem to be helping, and wondered if I should continue with them?
Do you recommend gentle exercise Dr? would love to walk a little, but dont want to make my condition worse. I'm also using heat on the area of pain and hope this is the right thing to do. Sorry to ask so many questions...Its just that I am supposed to be going on a short holiday today, and wanted the best advice so that I could enjoy myself if possible. thank you for your time and help.
kind regards,
Answered by Dr. Praveen Tayal 5 hours later
Thanks for writing again.
You will need at least 1500mcg supplementation daily at bed time. It is a water soluble vitamin and is not associated with any weight gain. You can start the supplementation after consulting with your physician.
Other neural pain medicines- Pregabalin and gabapentin also are not likely to affect the weight gain. Pain killer and muscle relaxant will also help you. These are to be taken in addition till the acute pain subsides. Then you can stop taking Volatrol and muscle relaxants.
Heat application will help in reducing the pain. You can continue with it.
Exercise is not recommended in the time of acute pain. Taking a rest will be helpful. After the pain subsides completely, you can gradually start with a mild exercise.

Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor